Iowa, 2017Flooding in Iowa, May 21 to 25, 2017
May 21 to 25, 2017 · NWS DMX · 6 events in 3 counties and zones
River flooding occurred along the Des Moines River and Raccoon River due to heavy rainfall during the middle of the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- $100,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
River flooding occurred along the Des Moines River and Raccoon River due to heavy rainfall during the middle of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 20, 10:52 PM CST, 3 hours 38 minutes earlier.
Area forecast discussion, May 20, 10:52 PM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1152 PM CDT Sat May 20 2017
.SHORT TERM.../Tonight through Sunday/
Issued at 328 PM CDT Sat May 20 2017
Surface low has tracked into west central Iowa this afternoon with
the bulk of moisture advection shifting northward into Minnesota
along with the rainfall. A surface trof axis is swinging through
southwest Iowa and into the forecast area with a narrow line of
light showers/sprinkles along the interface. While this overall
setup would typically be cause for concern, the lack of overall
instability will likely keep the event in check. However, the past
hour has seen some increased insolation near this trof as cloud
coverage has decreased in vicinity of the wind shift. SPC
mesoanalysis also indicates some increase in mixed layer CAPE and
will continue to watch the evolution of this into the late
afternoon. If the cap erodes sufficiently, then a few cells may
develop with the potential for a brief tornado spin-up before
sunset in a local maximum of effective helicity near the trof axis.
The low will lift northward into Minnesota overnight with forcing
waning across the state. Any shower activity tonight will be
limited across the far north with much of the area remaining dry.
Otherwise, broad status field associated with the upper low will
cross the state overnight into Sunday with partial clearing only
toward the end of the period as the cyclonic flow subsides.
Temperatures will remain below normal through Sunday with thermal
trof passing through the state tonight as any warming limited on
Sunday given the cloud cover.
.LONG TERM.../Sunday night through Saturday/
Issued at 328 PM CDT Sat May 20 2017
Sunday night should remain dry though we will still be under the
influence of the low. A shortwave pivoting around the low will drop
down across Iowa beginning late Sunday night/Monday morning. The
question is whether more subtle waves that the models are hinting at
will pass through the state in the overnight. At this point I'm
thinking that even if this does happen, it will result mainly in
cloud cover versus precip. During the day Monday the shortwave
pivots into the state and we will actually be dealing with this for
several days. A ridge will be steepening over the Rockies which
will act to deepen the trough over us and slow it's progression. The
effect of which will be to keep precip going over us Monday
afternoon through Tuesday. On Monday a cold front will sweep across
the state and while shear is marginal, the instability is sufficient
for thunderstorms. In addition, we do have some forcing and a
narrow ribbon of theta-e advection ahead of the boundary. SPC
outlook for Monday has a marginal risk in place for hail which
appears reasonable.
On Tuesday we'll see some wrap around precip across mainly northern
Iowa as the upper low pulls out and we'll see relatively cool temps
Tuesday and Wednesday.
We will then be under the influence of the upper ridge until Friday
when a stronger shortwave breaks down the ridge and brings a chance
for precip to the area mainly in the afternoon. This will allow a
stronger low over the Rockies to shift into the region however that
far out models have pretty large discrepancies but it will lead to
periods of rain over the Memorial Day weekend. For now I went with
model blends since there is no favored solution yet.
&&
.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1152 PM CDT Sat May 20 2017
Area of VFR cigs moved into the region earlier in the evening
though IFR/MFR cigs area wrapping back into central Iowa from the
west. The lowest cigs will be across the north. Cigs will
gradually improve on Sunday. Winds will become more westerly
overnight and become breezy to gusty on Sunday before diminishing
again towards sunset.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Cogil
LONG TERM...FAB
AVIATION...Donavon
Hazardous weather outlook, May 20, 6:35 PM CST, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
735 PM CDT Sat May 20 2017
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-220045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
735 PM CDT Sat May 20 2017
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
Due to recent and expected rainfall early this coming week, a
Flood Watch has been issued. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A Flood Watch have been issued. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.
Thunderstorms are forecast Monday into Tuesday morning. A few
strong to marginally severe storms are possible. Hail and wind
would be the main threats from any marginally severe storm.
.SPOTTER INFORMATION STATEMENT...
Spotters activation is not likely at this time. However, rainfall
amounts and flood reports would be appreciated area wide.
Flood, Polk
- When
- May 21, 2:30 AM CST to May 22, 9:52 AM CST
- Where
- Polk County, 2.14 mi SSE of Des Moines to 2.14 mi S of Des Moines
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.570, -93.610
The Raccoon River at Des Moines on Fleur Drive crested at 12.29 feet on 21 May 2017 at 23:45 UTC.
Flood, Polk
- When
- May 21, 10:45 AM CST to May 22, 1:56 PM CST
- Where
- Polk County, 1.7 mi WNW of Youngstown to 2.07 mi WSW of Des Moines
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.590, -93.560
The Des Moines River at Des Moines SE 6th crested at 24.12 feet on 22 May 2017 at 02:45 UTC.
Flood, Dallas
- When
- May 22, 11:22 AM CST to May 24, 8:52 PM CST
- Where
- Dallas County, 2.14 mi SSW of Adel to 0.69 mi ESE of Ortonville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.590, -94.030
The North Raccoon River at Perry crested at 15.61 feet on 24 May 2017 at 00:45 UTC.
Flood, Polk
- When
- May 23, 3:00 AM CST to May 25, 6:00 AM CST
- Where
- Polk County, 1.7 mi WNW of Youngstown to 2.07 mi WSW of Des Moines
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.590, -93.560
The Des Moines River at Des Moines SE 6th crested at 24.17 feet on 24 May 2017 at 18:15 UTC.
Flood, Emmet
- When
- May 23, 7:45 PM CST to May 24, 4:15 PM CST
- Where
- Emmet County, 4.41 mi SSW of Wellingford to 5.51 mi SE of Wellingford
- Cause
- Heavy Rain
- Property damage
- $20,000
- Crop damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.260, -94.830
The Des Moines River at Estherville crested at 8.01 feet on 24 May 2017 at 02:45 UTC.
Flood, Polk
- When
- May 24, 7:15 AM CST to 1:38 PM CST
- Where
- Polk County, 2.14 mi SSE of Des Moines to 2.14 mi S of Des Moines
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 41.570, -93.610
The Raccoon River at Des Moines on Fleur Drive crested at 12.05 feet on 24 May 2017 at 15:45 UTC.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 21, 20171 death · $20 million · 2.75 in hail · 16 events
- Damaging Winds in Mississippi, May 21, 2017$240,000 · 62 kt wind · 17 events
- Damaging Wind in Louisiana, May 21, 2017$15,000 · 50 kt wind · 1 event
- Hail and Lightning Strike in Texas, May 21, 2017$10,000 · 1.25 in hail · 7 events
- Flash Flooding and Hail in Texas, May 21, 2017$6,000 · 1.75 in hail · 7 events
- Flooding in Arkansas, May 21 to 24, 20173 events
- Tornado and Heavy Rain in New Mexico, May 21, 2017EF0 · 3 events
- Flash Flood and Heavy Rain in Virginia, May 21 to 22, 20172 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 21, 20172 events
- Hail and Damaging Wind in Oklahoma, May 21, 20171 in hail · 2 events
- Flooding in Minnesota, May 21 to 28, 20172 events
- Hail and Damaging Wind in Mississippi, May 21, 20171 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699925, 699935, 699938, 699936, 699937, 699926.